Alert archive / Minnesota / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Duluth, MN

May 4, 201810 counties in Minnesota

NWS Duluth, MN issued this red flag warning at May 4, 2018, 4:56 AM CDT for 10 counties in Minnesota. It took effect at May 4, 2018, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2018, 4:56 AM CDT (09:56 UTC)
In effect from
May 4, 2018, 12:00 PM CDT
Expired
May 4, 2018, 7:00 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 63 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS83 KDLH 040956
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
456 AM CDT Fri May 4 2018

...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON 
ACROSS NORTHEAST MINNESOTA...

.Dangerous fire weather conditions are expected over northeast 
Minnesota this afternoon. Northwest winds of 15 to 20 mph with 
gusts to around 25 mph are expected as humidity values drop to 
between 15 to 25 percent.

MNZ011-012-019>021-037-038-041800-
/O.UPG.KDLH.FW.A.0003.180504T1800Z-180505T0000Z/
/O.NEW.KDLH.FW.W.0003.180504T1700Z-180505T0000Z/
North St. Louis-Northern Cook/Northern Lake-Central St. Louis-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-Pine-
456 AM CDT Fri May 4 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...

The National Weather Service in Duluth has issued a Red Flag
Warning for low relative humidities and gusty winds, which is in 
effect from noon today to 7 PM CDT this evening. The Fire Weather 
Watch is no longer in effect.

* Affected Area...In Minnesota, North St. Louis, Northern 
  Cook/Northern Lake, Central St. Louis, Southern Lake/North 
  Shore, Southern Cook/North Shore, Carlton/South St. Louis and 
  Pine.

* Winds...Northwest 10 to 15 mph with gusts of 25 to 30 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 60s to low 70s.

* Impacts...Any fires which develop may spread quickly through 
  dry vegetation and quickly grow out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ010-018-025-026-033>036-041800-
/O.NEW.KDLH.FW.W.0003.180504T1700Z-180505T0000Z/
Koochiching-North Itasca-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
456 AM CDT Fri May 4 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...

The National Weather Service in Duluth has issued a Red Flag
Warning for low relative humidities and gusty winds, which is in 
effect from noon today to 7 PM CDT this evening.

* Affected Area...In Minnesota, Koochiching, North Itasca, North 
  Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin and 
  South Aitkin.

* Winds...Northwest 10 to 15 mph with gusts to 25 mph.

* Relative Humidity...As low as 19 percent.

* Temperatures...In the upper 60s to low 70s.

* Impacts...Any fires which develop may spread quickly through 
  dry vegetation and quickly grow out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
181 
WWUS83 KDLH 041749
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
1249 PM CDT Fri May 4 2018

MNZ010>012-018>021-025-026-033>038-050000-
/O.CON.KDLH.FW.W.0003.000000T0000Z-180505T0000Z/
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
1249 PM CDT Fri May 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS...

* Affected Area...In Minnesota, Koochiching, North St. Louis, 
  Northern Cook/Northern Lake, North Itasca, Central St. Louis, 
  Southern Lake/North Shore, Southern Cook/North Shore, North 
  Cass, South Itasca, South Cass, Crow Wing, Northern Aitkin, 
  South Aitkin, Carlton/South St. Louis and Pine.

* Winds...Northwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 60s to low 70s.

* Impacts...Any fires which develop may spread quickly through 
  dry vegetation and quickly grow out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
897 
WWUS83 KDLH 042359
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
659 PM CDT Fri May 4 2018

MNZ010>012-018>021-025-026-033>038-050100-
/O.EXP.KDLH.FW.W.0003.000000T0000Z-180505T0000Z/
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
659 PM CDT Fri May 4 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE 
WEATHER ZONES 010, 011, 012, 018, 019, 020, 021, 025, 026, 033, 
034, 035, 036, 037 AND 038...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 4, 3:52 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 4, 3:52 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
352 AM CDT Fri May 4 2018

.SHORT TERM...(Today through Saturday)
Issued at 352 AM CDT Fri May 4 2018

Today the main concern is for fire weather today, followed by
precipitation chances for Saturday. The upper level shortwave and
surface low over southwest Wisconsin as of 3AM has produced a
large area of rain with a little embedded thunder extending from
northern Iowa northeast through Wisconsin into Upper Michigan.
This has been affecting Price county this morning with some very
light rain, but so far less than a tenth of an inch has been
reported at Phillips. This area of rain should move out of the
forecast area by 12z, and have put in a dry forecast for the rest
of the day. The main concern for today though is how dry and
breezy it will get this afternoon on the back side of this system.
We have been dry lately, and with little/no evapotranspiration to
speak of yet to help boost low level moisture, we have to look at
upstream conditions to help balance out the model's tendency to
overdo low level moisture this time of year. With the deep mixing
and the dry airmass moving in, do not expect we will have any
trouble getting RH values down into the 15 to 25 percent range
over a large portion of the forecast area, and perhaps even drier
in areas that have been chronically dry lately. The deep mixing is
likely to also bring down gusty winds, and while things are
somewhat marginal in the models, this kind of airmass the models
are likely to underperform on gust speeds and have bumped them up
into the high end of guidance, putting gusts in the 20-25mph
range. This increases our fire weather threat, and will be
coordinating any changes to headlines in the next few hours.
Saturday a weak upper level shortwave and weak cold front slide
through the region, bringing some chances for showers and even
thunderstorms, which increase as the wave gets farther south where
there is more moisture available. Enough instability develops
there for some isolated thunder as well. Highs both today and
Saturday will be in the low to mid 70s for most locations, though
the tip of the Arrowhead is looking a bit cooler Saturday with
cloud cover to keep them in the 60s and even high 50s.

.LONG TERM...(Saturday night through Thursday)
Issued at 352 AM CDT Fri May 4 2018

Showers and isolated thunderstorms are possible across our
southern zones Saturday evening as a cool front moves through the
Northland. High pressure builds into the area in the wake of the
front with dry and quiet conditions into early next week.
Afternoon humidity values will be in the 25 to 35 percent range
Sunday and Monday, continuing the recent stretch of very dry
afternoons. Winds will be a bit stronger on Monday and may
approach critical fire weather conditions. Have continued with a
blended approach to the wind forecast and later iterations may
raise wind speeds if confidence increases.

An upper level trough will move out of the Dakotas and into the
Upper Midwest Tuesday night and Wednesday. Showers and
thunderstorms will be possible again as early as Tuesday morning.
Better support for precipitation arrives Tuesday afternoon
through Wednesday as a weak area of surface low pressure takes
shape in the Dakotas and slides east into central and southern
Minnesota. Confidence in precipitation and coverage is low to
medium at this time. Convective evolution upstream Monday night
and Tuesday will likely play a role in where the strongest
vorticity and height falls will occur. Have kept POPs in the
“chance” range for now. The slow moving system may loiter through
Wednesday night before sliding east.

Temperatures will be near normal on Sunday and will trend much
warmer on Monday with highs reach the 70s, except along the north
shore where a lake breeze will limit temps to the 60s. With cloud
cover and rain chances Tuesday through Thursday, temperatures
will trend cooler each day. Highs start out in the upper 50s
along the north shore with 60s inland on Tuesday. By Thursday low
50s to low 60s are expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1235 AM CDT Fri May 4 2018

VFR conditions are expected through the forecast period as high
pressure begins to build into the region. Mid and high level
clouds from a system well to the south will continue to affect
KDLH and KHYR overnight before clearing out after sunrise Friday
morning as the system moves away. Gusty northwest surface winds
are expected to develop Friday morning and persist through the
afternoon before diminishing during the early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  72  43  67  38 /   0  10  20  10
INL  69  39  66  35 /   0  10  20  10
BRD  73  45  73  41 /   0  10  20  10
HYR  75  44  74  39 /   0  10  30  30
ASX  73  42  68  36 /   0  10  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Red Flag Warning from noon today to 7 PM CDT this evening for
     MNZ010>012-018>021-025-026-033>038.

LS...None.
&&

SHORT TERM...LE
LONG TERM...Huyck
AVIATION...BJH
Hazardous weather outlook, May 4, 4:07 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
407 AM CDT Fri May 4 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
407 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Low relative humidities, dry vegetation, and gusty northwest
winds will lead to a period of critical fire weather conditions
this afternoon over much of northeast Minnesota, with near
critical conditions for northwest Wisconsin. Afternoon humidity
values between 15 to 25 percent are forecast with winds gusting to
25 mph. With dormant vegetation across the Northland, fires will
be able to start and spread easily. Red Flag Warnings are in
effect for areas with the greatest risk of extreme fire behavior.
Please refer to that product for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible Saturday afternoon, mainly
over northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

LSZ121-140>148-051130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
407 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

LE/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Red Flag Warnings in Minnesota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.